Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

185 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Do beta-blockers cause weight gain and joint aches?

Answered by
Dr.
Dr. Albana Sejdini

General & Family Physician

Practicing since :2006

Answered : 2801 Questions

default
Posted on Wed, 27 Aug 2014 in Medicines and Side Effects
Question: Do Beta-Blockers cause weight gain and achy joints. Ever since I have been on Metoprolol (toprol generic)I have gained 25lbs and my joints hurt so bad I am no longer able to get on my knees for anything. My other joints also ache, but I have the most trouble with my legs (cramping while walking, hips aching etc. I am only 56 years old and have had a triple heart by-pass of which two have failed. I am a long term type one diabetic but have never had high cholesteral or high blood pressure. Up until my heart surgery, which came as a total suprise I never took any medication except insulin.
doctor
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Should exclude fat deposit from fluid retention...

Detailed Answer:
Hi,

I am sorry for the situation you are in.

If I was your caring doctor would determine the type of weight gain you are experiencing as first thing:
- is it due to fluid retention?
- fast deposit?

It is true that metoprolol use is associated with weight gain, however, weight might be increased only for few pounds (3 or 5) and non more.

You are reporting to gain more than that. So, other causes should be looked for.

As I go through your medical history, you mention to be a long term type 1 diabetic who is getting treated with insulin. Please bare in mind that insulin use is associated with weight gain due to fat deposit induced by insulin intake.

Next, you are reporting to have a heart surgery, but need to know :
- the stage of your heart failure
- if you are having edema in the legs (swollen legs in the afternoon or during the day)
- your kidney status

in order to exclude fluid retention weight gain (due to heart failure, kidney failure).

Hope it answered to your queries! Looking forward to have the requested data in!
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Albana Sejdini 49 minutes later
All of my blood work and tests seem to be quite normal. As far as the stage of heart failure, I am not aware of heart failure. I am not getting enough blood supply to my heart fast enough at this point but my actual heart is in pretty good shape. I do take a small dose of a fluid pill but don't seem to be retaining a lot of fluid. My insulin intake has been the same for many years as I am on a pump and a diabetic diet. I know I don't get as much arobic exercise as b/4 my heart surgery but still try and walk 2 miles at least 2 to 3 times a week. I am probably eating less calories than I have in my whole life and just can't figure out the inability of losing this extra weight and having some energy. I know its not all my heart. It is either my thyroid or some medication I am on and I am just sick of trying to figure it out. My last thyroid test came back normal TSH, The one b/4 that T3 was high T4 low and TSH low. I know my body and something is wrong!
doctor
Answered by Dr. Albana Sejdini 2 hours later
Brief Answer:
Insulin/metoprolol/lack of physical activity....

Detailed Answer:
Hi back,

Thank you for following up.

At this point, there are multiple explanations to your case:
- insulin use (although you are reporting no change in dosage for the recent years)
- metoprolol
- lack of physical activity

as all other parameters fall within the normal range.

You can discuss about these causes with your doctor in order to change dosage or therapy and see the results.

All the best!
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Albana Sejdini 2 hours later
What would you suggest I ask my Dr. to check first? I'm in a quandry as to what to ask my Dr. to do. Since my Thyroid TSH is now showing in the (normal range) they don't want to try anything there and say I need to be on Beta-blocker even though I never did have high cholesterol or high blood pressure. I am so depressed! I need to know what to ask. Can you help me with that?
doctor
Answered by Dr. Albana Sejdini 39 hours later
Brief Answer:
Following questions....

Detailed Answer:
Hi back,

Thank you for following up.

Yes, for sure, I can help. You can ask him/her to :
- run further cardiac tests : echo-cardiogram, EKG, holter monitoring to evaluate your heart function and rate (for possible heart failure)
- examine your lower blood vessels status through deep vein Doppler ultrasound
- check the dosage of the meds you are currently taking and to change their dosage according to your health condition

You can also prepare a good menu plan with foods you should consume every day together with scheduling physical training appointments.

Hope it helped!
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on  Beta blocker

doctor1 MD

My mum (79) demanded that she come off bisoprolol after taking for 3 years, as she felt she should not have been on it. The doctor agreed and she is now suffering with increased heart rate (120bpm) at times, but wont see a doctor. She suffers generally with her nerves and feels that going back on the bisoprolol again will calm her down. Is she just panicing or will the panic attack be because of coming off the bisoprolol? She also came off bumetanide at the same time, for the same reason (ie she felt she should never have been put on those tablets)

doctor1 MD

A 5 6 , 210 lb., 64-year-old male business executive had a physical exam prior to his retirement from corporate work. His blood pressure was 180/115 on three separate days. Further examination showed normal to low plasma renin activity, elevated total peripheral resistance (TPR), cardiac output (CO) of 7.2 L/min, x-ray evidence of left ventricular hypertrophy, retinal hemorrhages, and mild polyuria. Recommended therapy was weight reduction to his ideal level, a low-salt diet (

doctor1 MD

hi i am a 42 year old female and have just been diagnosed with a svt with aberrent (rbbb)pattern my pulse is between 35-43 and my blood pressure is usually 90/60 and am currently on carvedilol 3.125mgs twice a day and am waiting for an angiagram do you have any ideas what is wrong

doctor1 MD

I am 23 and I have Inappropriate Sinus Tachycardia. I have been on beta blockers for 4 years and have gotten quite use to my fast heart. However, over the past month when I move from a resting position, or walk my body gets very tingly and I get weak/lightheaded. I am waiting to get an apt with my cardiologist but it seems he is completely booked. Please let me know any ideas you might have about this.

doctor1 MD

I have atrial fibrillation and a low pulse rate (45 - 55) when at rest. I can get it into the mid 90's when exercising. I'm 73 years old. My cardiologist wants to implant a pacemaker and is talking about using either Tikosyn (Dofetilide) or...

doctor1 MD

Is there any negative drug interaction between motrine and either chlorthalidone , carvedilol or lisinopril? I was told Advil can not be used with any of the 3. What about motrine?

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was corrected. The doctor has me on Xarelto and a beta blocker . I feel fine and I am wondering if I can drink...